I’m writing a contemporary retelling of Snow White. I was wondering if you have any suggestions on how the stepmom could intend to poison her but is not successful. Instead, maybe just paralyzes her or slows her respiratory system down to where it seems she’s dead. Any suggestions?
I brainstormed this with a co-worker pharmacist and these are our thoughts.
There isn’t a current paralyzing agent that will work for this scenario. A couple of problems with paralyzing agents is that they never just slow down respirations— they knock them out totally. Plus, in the absence of a sedative, the person is very much awake and panicked because they can’t breathe. Giving this drug alone could not mimic death and would rapidly cause death from hypoxia unless medical intervention was given post haste.
The drug we came up with for you is called Donnatal and can be given as an elixer. It has four medications: Hyoscyamine, Atropine, Scopolamine, and Phenobarbital. The hyoscyamine actually helps with intestional disroders like irritable bowel syndrome. It is the other three components that will help with your scenario.
The atropine and the scopolamine both act to dilate pupils and could mimic fixed and dilated pupils that you get upon death.
Phenobarbital is a barbiturate and can be used to treat anxiety and seizures. Overdosing on phenobarb will cause slow and shallow breathing.
Here is a patient teaching sheet for further information.
Hope this helps and best of luck with your story!